Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 249, NWS Birmingham, AL

June 22, 2006Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2006, 2:59 PM CDT for Tallapoosa County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 2:59 PM CDT (19:59 UTC)
Expired
Jun 22, 2006, 3:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 221959
SVRBMX
ALC123-222030-
/O.NEW.KBMX.SV.W.0249.060622T1959Z-060622T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF DADEVILLE

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMP HILL...OR ABOUT 8 MILES EAST OF DADEVILLE. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP HILL AND 8 MILES EAST OF DADEVILLE BY 330 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3279 8579 3280 8580 3297 8571 3298 8561
      3294 8559 3274 8560 3272 8562 3272 8563

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 222019
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU JUN 22 2006

ALC123-222030-
/O.CON.KBMX.SV.W.0249.000000T0000Z-060622T2030Z/
TALLAPOOSA AL-
319 PM CDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EAST CENTRAL TALLAPOOSA COUNTY...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR CAMP HILL...OR ABOUT 8 MILES EAST OF DADEVILLE. THIS 
STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP HILL THROUGH 330 PM CDT

LAT...LON 3272 8563 3282 8574 3292 8568 3298 8561
      3294 8559 3274 8560 3272 8562

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:00 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 22, 7:00 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT THU JUN 22 2006

.SHORT TERM...(TODAY THROUGH SUNDAY).
ANOTHER HOT DAY IS EXPECTED THIS AFTERNOON AS LITTLE TO NO
CHANGES TO THE FORECAST ARE ANTICIPATED FOR TODAY. SOME
DISCREPANCY DOES LIE WITHIN MAV GUIDANCE AS IT SEEMS TO BE TOO
COOL ESPECIALLY SINCE THICKNESS VALUES SEEM TO BE NEAR YESTERDAY/S
READINGS WHEN WE HAD TEMPERATURES WELL INTO THE UPPER 90S. WITH
THAT SAID HAVE GONE WITH PERSISTENCE TODAY WITH MOST LOCATIONS
REACHING THE UPPER 90S ONCE AGAIN THIS AFTERNOON.

WILL START THIS MORNING WITH MOSTLY CLEAR SKIES BUT A CU FIELD
SHOULD DEVELOP QUICKLY AS THE DAY PROGRESSES. EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN THIS
AFTERNOON IN SIMILAR LOCATIONS AS YESTERDAY. WEAK SURFACE BOUNDARY
IS EVIDENT FROM MEMPHIS SOUTHEAST TO MONTGOMERY...SO BELIEVE THIS
WILL BE THE MAIN FOCUS FOR CONVECTION TODAY.

FOR TONIGHT...WILL CONTINUE WITH A WARM AND MUGGY NIGHT WITH LOWS
IN THE LOWER 70S IN URBAN AREAS AND UPPER 60S ELSEWHERE. PATCHY
FOG AND HAZE WILL BE POSSIBLE AGAIN OVERNIGHT ESPECIALLY IN AREAS
WHERE IT RAINED.

FRIDAY LOOKS VERY SIMILAR TO TODAY WITH ONLY EXCEPTION BEING
SLIGHTLY COOLER TEMPERATURES (MID 90S). WILL CONTINUE WITH
ISOLATED TO SCATTERED CONVECTION BUT AT THIS POINT...VERY
DIFFICULT TO PINPOINT AREAS WITH BEST CHANCE FOR RAIN.

FOR THE WEEKEND...MODEL DISCREPANCIES ARISE AS THE GFS HURRIES A
COLD FRONT THROUGH THE CWA WHILE OTHER MEDIUM RANGE MODELS SUCH AS
THE NOGAPS...GEM...AND UKMET SHOW A SLOWER AND WETTER SOLUTION.
NOT QUITE SURE EXACTLY WHAT THE GFS IS KEYING ON TO MAKE THE
WEEKEND RAIN FREE AND PUSHING THE COLD FRONT THROUGH THE
AREA...BUT HAVE DISCOUNTED IT FOR NOW AND GONE WITH CURRENT
FORECAST. BELIEVE SURFACE BOUNDARY WILL HANG UP SOMEWHERE ACROSS
THE CWA PROVIDING A NICE FOCUS FOR AFTERNOON CONVECTION.
WITH ADDITIONAL CLOUD COVER AND CONVECTION AROUND OVER THE
WEEKEND...EXPECT AFTERNOON HIGHS IN THE LOWER 90S.

KNS/99

.LONG TERM...(MONDAY THROUGH WEDNESDAY).

BROAD UPPER TROF OVER THE EASTERN UNITED STATES WILL BRING UNSETTLED
WEATHER DURING THIS PERIOD AS TROF AXIS REMAINS TO THE WEST OF
ALABAMA.  BELIEVE GFS IS UNDER FORECASTING RAINFALL POTENTIAL...
MAINLY MONDAY AND TUESDAY...AND KEPT RAIN CHANCES ABOVE GFS MOS
NUMBERS. BEST RAIN CHANCES WILL LIKELY BE OVER EASTERN ALABAMA AS
THIS AREA SHOULD BE CLOSER TO INVERTED SURFACE TROF.  UPPER TROF
AXIS WILL SHIFT A LITTLE EASTWARD BY WEDNESDAY AND RAIN CHANCES
SHOULD DIMINISH SLIGHTLY. TEMPERATURES SHOULD BE CLOSE TO AVERAGE
VALUES FOR LATE JUNE AND STAYED CLOSE TO GFS MOS.

58/ROSE

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

VFR CONDITIONS EXPECTED THROUGHOUT THE DAY EXCEPT IN THUNDERSTORMS.
THUNDERSTORMS WILL DEVELOP AROUND 20Z AND CONTINUE THROUGH 02Z.
VISIBILITIES WILL BE REDUCED TO LESS THAN 2 MILES IN THUNDERSTORMS
WITH WIND GUSTS UP TO 35 KNOTS. PREVAILING WINDS TODAY WILL BE LIGHT
AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     95  68  92  70 /  20  20  30  30
ANNISTON    97  70  93  71 /  20  20  30  30
BIRMINGHAM  98  73  94  72 /  20  20  30  30
TUSCALOOSA  98  71  94  72 /  20  20  30  20
CALERA      98  71  94  70 /  20  20  30  20
AUBURN      98  70  94  69 /  20  20  20  20
MONTGOMERY  98  73  96  72 /  20  20  20  20
TROY        98  71  96  70 /  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 22, 12:04 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU JUN 22 2006

ALZ011>015-017>050-231704-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1204 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AROUND 3 PM AND
CONTINUE THROUGH 8 PM. THE STORMS WILL MAINLY BE CONFINED TO AREAS
EAST OF I-65...WITH THE FEWEST STORMS EXPECTED OVER THE SOUTHWEST
COUNTIES. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35
TO 45 MPH AND SMALL HAIL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 2:55 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU JUN 22 2006

ALZ037-038-222030-
CHAMBERS-TALLAPOOSA-
255 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA AND CHAMBERS
COUNTIES UNTIL 330 PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF CAMP HILL. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DADEVILLE AND CAMP
HILL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:33 PM CDTSevere Thunderstorm WarningBMXLamar27 min
Jun 22, 3:02 PM CDTSevere Thunderstorm WarningBMXChambers28 min
Jun 22, 3:24 PM CDTSevere Thunderstorm WarningBMXCoosa51 min
Jun 22, 3:29 PM CDTSevere Thunderstorm WarningBMXChambers31 min
Jun 22, 4:08 PM CDTSevere Thunderstorm WarningBMXCleburne37 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Jun 22, 4:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega29 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne35 min
Jun 22, 5:02 PM CDTSevere Thunderstorm WarningBMXCalhoun28 min
Jun 22, 5:54 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike13 min
Jun 22, 5:56 PM CDTSevere Thunderstorm WarningBMXRussell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.